Understanding hypoglycemia (the medical term for low blood glucose, also known as low blood sugar) is a very important part of diabetes management. When you eat foods that contain carbohydrates, your body breaks down these sugars and starches into glucose, a form of sugar, and your blood glucose level rises.
When your blood glucose levels drop below your target levels, this is known as hypoglycemia. It can happen for a number of reasons:
- getting more physical activity than usual
- not eating on time
- eating less than you should have
- taking too much medication
- the effects of drinking alcohol
You can reduce the likelihood of developing hypoglycemia by following your meal and activity plans, monitoring your blood glucose levels regularly, taking all insulin or medications exactly as prescribed, and having a sick day plan in place to manage your diabetes when you are unwell. However, even if you do all of this, it is still important to know the warning signs of hypoglycemia and be prepared to treat it.
Warning signs of hypoglycemia
Low blood glucose can make your heart rate faster and can make you feel:
- shaky, nervous, anxious, or irritable
- lightheaded or headachy
- confused or unable to concentrate
- numbness or tingling in your tongue or lips
If your blood glucose drops very low, it can cause you to:
- be confused and disoriented
- lose consciousness
- have a seizure
If you experience any of the warning signs of hypoglycemia, check your blood glucose right away. If you don’t have your meter with you or can’t test, play it safe—assume you may have hypoglycemia and treat it. If your blood glucose level drops too low, it can become a medical emergency.
Treat hypoglycemia by eating or drinking a source of 15 grams of fast-acting carbohydrate. The preferred choice is glucose tablets—for example, four Dex4® tablets. If glucose tablets aren’t available, other options include:
- 15 mL (1 tablespoon or 3 packets) of table sugar dissolved in water
- 175 mL (¾ cup) of juice or regular (not diet) soft drink
- 6 LifeSavers® candies
- 15 mL (1 tablespoon) of honey—do not give honey to children less than 1 year old
After treating the symptoms, wait 10 to 15 minutes; then check your blood glucose again. If it is still low, consume another 15 grams of fast-acting carbohydrate. If your next meal is more than an hour away or if you are going to be active, eat a snack that combines a protein source plus another 15 grams of carbohydrate (such as cheese and crackers or half a sandwich). Wait at least 45 to 60 minutes before driving. Think about why your blood glucose dropped so low and make any necessary changes to keep it from happening again.
Severe hypoglycemia (very low blood glucose) is treated with an injection of glucagon, a hormone that stimulates the liver to release stored glucose into your bloodstream. Speak with your doctor or diabetes educator about whether you should have a glucagon kit, and be sure you know how to use it. If your doctor gives you a prescription for a glucagon kit, your family members, friends, and co-workers should also know how and when to inject glucagon in case your glucose level drops so low that you are unable to help yourself.
Hypoglycemia sometimes occurs without producing any symptoms, and sometimes the symptoms go unnoticed. This is called hypoglycemia unawareness. It occurs more frequently in people who:
- often experience episodes of low blood glucose
- have had diabetes for a long time
- maintain tight control of their blood glucose levels (which increases the chances of low blood glucose reactions)
If you have had hypoglycemia without noticing the symptoms, you may need to check your blood glucose more often so you will know when it drops and you can take steps to prevent hypoglycemia or to treat it. Always check your blood glucose before driving.
If you experience hypoglycemia unawareness or if you frequently have hypoglycemia, speak with your doctor about a continuous glucose monitor. This device checks your blood glucose at regular times during the day and at night and sounds an alarm if your blood glucose falls too low.
When blood glucose levels drop while you are sleeping at night, this is known as nocturnal hypoglycemia or nighttime hypoglycemia. Not everyone wakes up during these nighttime lows, which makes them impossible to treat. That makes it especially important to prevent them.
You may be experiencing episodes of nocturnal hypoglycemia if you:
- wake up sweating or with damp pajamas or sheets from sweating during the night
- wake up with a headache
- have nightmares
- have a higher than normal blood glucose reading when you wake up. Although it may seem odd to associate nighttime lows with a high reading in the morning, it happens when blood glucose drops too low in the early morning hours, and the body reacts by releasing hormones to reverse the low blood glucose level, which can lead to a high reading upon waking. This is known as the Somogyi effect.
Nocturnal hypoglycemia can be caused by:
- having a very active day
- exercising close to bedtime
- taking bolus/fast-acting insulin too close to bedtime
- consuming alcohol in the evening
To avoid nocturnal hypoglycemia, before going to bed think about all of the things that might cause nighttime lows. If you think you might be at risk, have a snack before going to sleep. If you use an insulin pump, talk to your diabetes care team about whether you should reduce your basal rate when you think you might be at risk.
Medical identification jewellery
Wearing medical identification jewellery is a wise idea for everyone with diabetes. For people who experience frequent episodes of low blood glucose, it can be crucial. If you don’t currently have this important piece of medical identification, consider acquiring it. Emergency medical responders are trained to look for these pieces (usually a bracelet or pendant), and if your blood glucose drops so low that you become unconscious, medical identification jewellery can make the difference between getting the treatment you need right away and an unnecessary delay.